Doctors Lounge - Gastroenterology AnswersBack to Gastroenterology Answers List
If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.
DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.
Date of last update: 10/15/2017.
Forum Name: Gastroenterology Topics
Question: Left upper quadrant
|justlisa328 - Thu Mar 29, 2007 10:14 am||
I have been having left upper quadrant pain off and on for 5 years. The pain is right uder my left breast area. 5 years ago when I started I had bright red blood on the toilet paper and streaks on my stool. Usually it was just on the toilet paper and it was not every day. My Dr. was not concerned about it. It went away after a month or 2. Then a couple years later the blood happened again, but only lasted about a week or so. Now it has been happening again, a little worse and more frequent, but still not all the time. This has been going on for about 2 weeks.
My stools have always been 'irregular'. Sometimes I am constipated, sometimes I have diaharrea and other times my stools are normal. I have 3-6 BMs a day. These past couple weeks I have had all of the above bowel movements and also sometimes ribbon like stools...normal size, and not paper thin...just flat. The color of my stool varies and I've always assumed it was due to diet. Oh and occasionally (and last night with blood on toilet paper) I have mucous in my stools when they are very loose.
When this pain first started I had been taking anti-inflammitorys and the pain lessened when I stopped taking them. Even now when I take anti-inflamitories the pain becomes more severe. I rarely take them for this reason.
The pain in my left abdomin is not constant or daily, does not make me nauseas and varies in intensity. The other day I was feeling the area where it was bothering me and it seemed 'hard'. As I 'explored' this area it started hurting worse and made it hurt for the remainder of the night. I have not felt that hardness since then. Also on occasion, especially the past year or so if I touch that spot there is a (it's hard to explain) rumbling that I can feel but not hear. I explain it almost like a 'creaking' or like something is stretching more than it is supposed to. This occurs when I exhale, can sometimes be felt without touching the area, but mostly only felt if I am touching the area. Again this does not happen all the time.
I mentioned left upper stomach pain to my Dr. last time and he shrugged it off (at the time there was no blood). He's a new Dr. for me and I explained that it had happened before and how it started with anti-inflamitorys. I also told him about the 'creaking' He was not concerned. I have an appt on Monday, and am hoping to write down all the questions I have.
One ofther thing I doubt is realted is a left-sided perceived weakness...mostly arms and legs and a tremor on occasion in my left hand. I'm thinking the hand/arm stuff is a repetitive injury though.
I am 35 years old, morbidly obese, just diagnosed diabetic a couple months ago. I have had high blood pressure since I was 17 (runs in my family), have GERD, panic disorder and depression. All of the above is under control and my blood pressure is perfect every time I go in. The diabetes is not completely under control yet, but getting there.
I take Lamictal, Wellbutrin, Niravam (2-3x), Ativan (night), diovan HCT, atenolol, protonix, claritan, glipizide, a baby aspirin (Dr. told me to start taking when diagnosed diabetitic) and a multi-vitamin. My anxiety and depression has lessened since I've been on meds for diabetes so I'm hoping to be able to go off of the first 4 meds above soon, aside from NIravam or Ativan PRN for panic.
A couple other things to mention. I had an ultrasound of my upper abdomin 5 years ago when this started. I was told I had gallstones, which I had known for years due to right sided pain (hasn't bothered me for years) and my kidneys were enlarged. I was sent for a CT of my kidneys, but everything appeared normal aside from the enlargement. I know I probably don't drink enough water so I'm guessing that may have been part of the problem. Around the same time a urinalysis was done and came back abnormal. It was treated like a UTI, but later after it went to the lab I found out that there was no bacteria, but blood was found in my urine. This occurred a couple times and went away. It has not happened since.
I have had blood tests within the last 3 months. All my blood tests have been normal aside from my blood sugar. About a year ago my aldolase level was up, but everything that could be related to that was normal. It was likely a lab error because it has not occurred again.
Colon cancer runs in my family. My grandma and my dad have both had it, caught it early and are both survivors. My grandma was in her late 70's when diagnosed and my dad in his mid-50s. I'm not sure if I have to worry about it at age 35, but it is definately a concern for the future.
Any ideas as to what the pain can be? Any helpful hints for talking to my Dr.? Seems like he's always so rushed so I want to write down questions/referrals I think I might need so I don't forget something.
Thanks in advance for your help!
|Dr. Chan Lowe - Sat Mar 31, 2007 11:25 pm||
With blood in the stool and abdominal pain, one must consider inflammatory bowel disease (ulcerative colitis or crohn's disease). It typically would present at a little younger age but not always.
Also, you may have some gastritis that is aggravated by the anti-inflammatories. You may benefit from a test for H. pylori, a bacteria that can cause gastritis and ulcers.
You may need a colonoscopy to help diagnose the cause of your flat stools. This will also allow for evaluation for inflammatory bowel disease (though it is not 100%).
You may want to see a GI specialist to help diagnose your problem.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.